Connecticut, 2021

High Wind in Connecticut, March 26, 2021

March 26, 2021 · NWS OKX · 1 event in 1 county or zone

A low pressure center moved across the Northeast, dragging a cold front across southern Connecticut with high winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A low pressure center moved across the Northeast, dragging a cold front across southern Connecticut with high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 26, 3:37 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 26, 3:37 PM EST, 1 hour 23 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
437 PM EDT Fri Mar 26 2021

.SYNOPSIS...
Low pressure will move across northern New England late this
afternoon, with a trailing cold front sweeping across late this
afternoon and early evening, and passing east later tonight.
Weak high pressure will build across from the west on Saturday,
and pass east Saturday night. A frontal system will impact the
area Sunday into Sunday night, followed by high pressure on
Monday. Another frontal system will impact the area during the
middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Areas of fog are quickly dissipating out east with the cold
fropa, and temps are rising as expected. Think they will reach
the 70s across SW and S central CT, western Long Island, and
the north shore farther east, and reach the 60s across SE CT
and the forks of Long Island.

Winds at many places from NYC west are gusting up to 45-50 mph.
EWR earlier had sustained 40 mph winds with gusts up to 54 mph.
It is possible that eastern areas may not see winds quite as
strong due to limited mixing because of earlier fog and low
clouds, also a shorter time span of daytime heating. Still think
gusts up to 40 mph are likely there, so kept the wind advy in
effect there as well for tonight.

Winds should tail off fairly quickly after midnight under mostly
clear skies, with low temps in the mid/upper 40s in NYC, and
upper 30s/lower 40s elsewhere.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure will be in control on Saturday, resulting in a
dry and sunny day. Afternoon highs will be around 10 degrees
above normal, generally in the 60s in most areas on a W-NW wind.

Clouds start to increase ahead of the next frontal system Sat
night, with only slight chance of a shower before daybreak.
Lows Sat night should range from the mid/upper 30s across SE
CT via better radiational cooling, to the 40s most elsewhere, to
around 50 in NYC metro.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A couple of strong pieces of Pac energy, originating over the Gulf
of AK, will send a couple of strong frontal systems through the
area, the first on Sunday, and the next mid week. High pressure will
prevail in between.

For the Sunday system, strong dynamics and thermal forcing will be
present as the first amplifying upper trough approaches from the
Ohio Valley and Great Lakes states. A 60-70kt southerly LLJ will
work up the coastal plain on Sunday. This should send the warm front
north of the area by early evening. Marginal instability likely
insufficient to allow updrafts to grow with strong deep-layered
shear. Still, cannot rule out some isolated elevated thunderstorms
with the deep-layered lift. In addition, SE flow ahead of the warm
front could provide orographic lift across the interior. Most
locations should see an inch of rainfall, with localized higher
amounts possible. A strongly inverted boundary layer will inhibit
wind gusts from getting much higher than 30 mph (highest at the
coast). However, following the cold frontal passage in the evening,
winds gusts could approach 40 kt with the potential for a wind
advisory level event.

High pressure follows Monday into Tuesday. Global models generally
keep a southern branch low to the south on Wednesday, but there will
be a low chance of showers ahead of the next frontal system. Another
significant rainfall event (inch or more) will be possible Wednesday
into Thursday with the ECMWF and GFS highly amplified with the upper
trough, triggering  surface cyclogenesis along the boundary. It is
much too early to be specific with the details, but the ingredients
look to be as strong if not stronger than the Sunday system (at this
time).

Unseasonably warm conditions will precede each of the frontal
systems on Sunday and Monday. Seasonably cool air follows for Monday
with a much colder shot of air possible at the end of the week
(Thursday into Friday).

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front is pushing through the area through this evening.
VFR conditions except for KGON which is still LIFR, but should
rapidly improve by 21Z.

SW winds near 20G30 kt now should peak near 25-30G40-45 kt into
the early evening. Winds will gradually diminish and become
more W-NW late this evening and overnight, though gusts remain
possible into the early morning hours Saturday. Expect NW winds
to shift SW late Sat afternoon.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of highest winds may be off by an hour or two.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday afternoon and night...VFR.
.Sunday...MVFR or lower in rain. S/SE winds G15-20 kt. LLWS in
the afternoon/evening with S winds of 50-60 kt at FL020. W-NW
winds G25kt at night.
.Monday...VFR. NW winds G25-30kt. Gusts diminish at night.
.Tuesday...VFR.
.Wednesday...MVFR. Showers possible.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&

.MARINE...
SW-W flow after cold fropa late today into early this evening
will result in gales on all waters. At the same time, seas on
the ocean will increase to 7-10 ft, especially E of Fire Island
Inlet. While winds will gradually diminish tonight, ocean seas
should remain above 5 ft E of Fire Island Inlet into early
Saturday morning.

Weak high pressure over the waters on Saturday will then give
way to a strong frontal system Sunday into Sunday night, with
potential gales Sunday into Monday. Best chance looks to be
Sunday night into the Monday morning. A strong inversion over
the waters on Sunday should keep winds just below gale. Deep
mixing then develops across the waters Sunday night following a
cold frontal passage.

High pressure builds in for Monday into Tuesday with diminishing
winds and seas. Another strong frontal system will impact the
waters on Wednesday.

&&

.HYDROLOGY...
Areal QPF with the next frontal system should be close to an
inch, with higher amts closer to 1.25-1.50 inches possible
across SE CT. This should cause no more than nuisance localized
issues.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until midnight EDT tonight for CTZ007-008-011-
     012.
     Wind Advisory until midnight EDT tonight for CTZ005-006-009-
     010.
NY...Wind Advisory until midnight EDT tonight for NYZ079-081.
     Wind Advisory until midnight EDT tonight for NYZ067>075-078-
     080-176>179.
NJ...Wind Advisory until midnight EDT tonight for NJZ002-004-006-
     103>108.
MARINE...Gale Warning until 2 AM EDT Saturday for ANZ330-340-345-350-
     353.
     Gale Warning until 2 AM EDT Saturday for ANZ335-338-355.

&&

SYNOPSIS...BG/DW
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...DW
AVIATION...DJ
MARINE...BG/DW
HYDROLOGY...BG/DW
Hazardous weather outlook, Mar 26, 2:55 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
355 PM EDT Fri Mar 26 2021

CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-078-080-176>179-
272000-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Southwest Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
355 PM EDT Fri Mar 26 2021

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-011-012-NYZ079-081-272000-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northeast Suffolk-Southeast Suffolk-
355 PM EDT Fri Mar 26 2021

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-345-350-353-272000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
355 PM EDT Fri Mar 26 2021

...GALE WARNING IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gales are again possible from Sunday afternoon into daytime Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-355-272000-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
355 PM EDT Fri Mar 26 2021

...GALE WARNING IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gales are again possible from Sunday afternoon into daytime Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern New Haven

When
March 26, 5:00 PM EST to 6:00 PM EST
Where
Southern New Haven forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Multiple reports of high wind, including a gust of 63 mph at 528 PM Local Standard Time in New Haven at mesonet station FW5820 and a sustained wind of 40 mph at Lighthouse Point in New Haven at 548 PM Local Standard Time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950112.